.

Sunday, June 22, 2008

Yemen facing starvation, too stoned to care

From Yemen Times:
Yemen is at the threshold of starvation and could probably face a significant food crisis within the next five years unless farmers stop growing qat and adopt modern agricultural techniques, says Ismail Muharam, director of the General Authority for Agricultural Research.

It’s currently impossible to dispense with outside wheat and grain donations. According to Muharam, “We’re trying to be self-sufficient, but this will take at least 10 years and will only happen if – and only if – we get rid of qat and use efficient methods of agriculture.”

During the past two years, there was a 75 to 92 percent gap between consumption (needs) and production of wheat. Muharam points out that Yemen could produce a hundred-fold more than what it is now – but only if there’s a proper system in place and the country stops growing qat.

He adds that qat is taking up 141,000 hectares out of 1.5 million hectares of fertile land, whereas wheat takes up only 100,000 to 140,000 hectares.

...The other main problem in Yemen is lack of water and fertile soil for agriculture, as most farmers prefer growing qat instead of other crops, which would bring in greater income.

The debate on qat cultivation and its role in supplanting food crops recently has resurfaced and fueled resistance from a society that views the controversial narcotic as a traditional necessity.

Because they fear for the future, farmers’ production of fruits, vegetables and coffee has increased; however, wheat and grains remain the same – and are even decreasing – whereas qat is increasing.
Indeed, we have an entire country that might starve to death because they like their qat. Their addiction to qat explains a lot:
Khat consumption induces mild euphoria and excitement. Individuals become very talkative under the influence of the drug and may appear to be unrealistic and emotionally unstable. Khat can induce manic behaviors and hyperactivity. Khat is an effective anorectic and its use also results in constipation. Dilated pupils (mydriasis), which are prominent during khat consumption, reflect the sympathomimetic effects of the drug, which are also reflected in increased heart rate and blood pressure. A state of drowsy hallucinations (hypnagogic hallucinations) may result coming down from khat use as well.
Duuuude!